MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC200
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/16/2007
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(4) 2006: (b)(6) hospital (b)(6) md.Indications for procedure: ¿the patient is a (b)(6)-year-old who recently was seen in the office and he had a previous upper midline incision before for colon surgery.On examination, he had a 12 x 8-cm ventral hernia in the upper portion of his incision and repair was recommended.¿ implant procedure: repair of midline ventral hernia.Implant: gore® dualmesh® biomaterial [1dlmc200/03811158].Implant date: (b)(6) 2006 (hospitalization dates unknown) (b)(6) 2006: (b)(6) hospital (b)(6), md.Operative report.Preoperative and postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Description of procedure: ¿after satisfactory general anesthesia, sterile prepping and draping, the previous scar was excised.Dissection was carried down to the hernia sac.The hernia sac was identified and it was dissected free from the surrounding tissue and followed down to the fascial edges.Some omentum was adherent and it was removed, and the hernia sac was resented.Hemostasis was obtained with cautery and a piece of 2-mm gore-tex was selected for repair.It was cut to fit the area and the defect appeared to be 12 c 8 cm.It was sutured in place with interrupted #0 ethibond sutures.This appeared to result in satisfactory repair.The area was irrigated with saline.A blake drain was placed through a separate small stab incision and then the incision was closed with 3-0 vicryl and skin staples.Dressings were applied.The patient tolerated this well and returned to recovery in satisfactory condition.¿ (b)(6) 2006: (b)(6) hospital (b)(6).Implant sticker.¿gore dualmesh® biomaterial.¿ ref catalogue number: 1dlmc200.Lot batch code: 03811158.W.L.Gore & associates.Explant preoperative complaints: (b)(6) 2007: (b)(6) hospital (b)(6), md.Brief history: the patient is a (b)(6)-year-old man who presents with a recurrent upper midline ventral hernia status post exploratory laparotomy and hernia repair with gore-tex patch.The patient has developed a recurrent herniation with pain and discomfort of the upper midline and presents for exploration with hernia repair.I discussed the potential risks of wound infection, hernia recurrence, scarring and chronic pain all of which could require operative surgery and he voices understanding of this.Explant procedure: exploratory laparotomy, partial omentectomy, adhesiolysis, bilateral recuts abdominis muscle advancement flap closure, ventral hernia repair with 6 x 16-cm alloderm patch.Explant date: (b)(6) 2007 (hospitalization dates unknown) (b)(6) 2007: (b)(6) hospital (b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: complex recurrent ventral hernia.Anesthesia: general.Complications: none.Estimated blood loss: 200 ml.Description of procedure: the procedure was performed on the patient lying in the supine position on the operating table.After adequate general anesthesia, the skin of the abdominal was prepped sterilely with hibiclens and draped.A midline incision was made beginning at the xiphoid process extending down below the umbilicus.The previous incision was re-incised and opened, and carried down to an area just above the umbilicus where a moderate sized fascial defect was noted below an area of previous gore-tex patch replacement in the upper midline.The peritoneal cavity was entered inferiorly down below the umbilicus and then carefully dissected anteriorly with adhesiolysis required to remove the small bowel and greater omentum from the anterior abdominal wall.In this process two large areas of omentum were devascularized and removed with kelly clamps and 2-0 silk ties.The previous gore-tex patch had very dense adhesions of greater omentum, small bowel and colon which were sharply released atraumatically without perforation or enterotomy.Extensive adhesiolysis was required to clear to anterior peritoneum form surrounding intra-abdominal structures.The previous gore-tex patch was excised in its entirety along with all #0 ethibond suture which had been used to place the patch.At this point once the gore-tex patch was removed, a 6 x 8-cm hernia defect was noted in the upper midline.It was not possible to close the remaining rectus muscle in the upper midline primarily due to tension.At this point careful dissection was used to elevate the skin and subcutaneous tissue from the anterior abdominal wall rectus sheath fascia and this was carried laterally to the external oblique muscle and fascia.The external oblique fascia was then incised along a distance of 15 cm beginning just below the rib cage and extending inferiorly along the lateral abdominal sidewall.With this maneuver the upper midline rectus muscle was advanced medially in an advancement flap manner and with adequate mobilization, however, the upper midline still could not be closed primarily.The lower midline near around and below the umbilicus could be closed anteriorly.Due to the lack of closure superiorly attention was turned to the right side of the abdominal wall where the skin and subcutaneous tissue was dissected from the rectus sheath and the external oblique fascia using electrocautery with multiple perforating bleeding points controlled with electrocautery and 2-0 and 3-0 vicryl suture ligatures.A relaxing incision was made in the right external oblique fascia beginning just below the rib cage and extending inferiorly down towards the anterior/superior iliac spine.With this maneuver the left rectus abdominis muscle was advanced toward the midline in an advancement flap manner and although the lower midline near the umbilicus could be reapproximated, the upper midline was still too tight and there was too much of a rectus muscle defect to close this primarily.At this point the #0 prolene suture was used in interrupted manner to close the rectus sheath beginning just below the umbilicus and extending up approximately 8 cm below the xiphoid process.At this point a 6 x 16 cm piece of pre-moistened alloderm patch was placed into the abdominal wall defect and sutured to the anterior abdominal wall fascia at and just below the xiphoid process overlapped 2-3 cm beyond the edge of both the right and the left rectus muscle superiorly and this was used to close the fascial defect as it exited after the advancement flaps.Inferiorly the alloderm was used to overlay and strengthen the primary closure over the rectus sheath.The alloderm was sutured in place with #0 prolene interrupted suture.A secure, tension-free fascial defect was completed in this manner.The wound was irrigated and all areas noted to be hemostatic.Prior to this closure intra-abdominal exploration revealed no other abnormalities.Two 19-french blake drains were placed via inferior stab incisions and secured to the skin with 2-0 silk.We then placed into the subcutaneous space over the anterior abdominal wall fascia and the alloderm patch closure.The subcutaneous tissue was reapproximated with 3-0 vicryl interrupted suture and skin closed with skin staples.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2007, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, bowel obstruction/problems, hernia recurrence, removal, revision, bowel resection, bowel involvement.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10457158
Report Number2017233-2020-01179
Device Sequence Number2676527
Product Code FTL
UDI-Device Identifier00733132601035
UDI-Public00733132601035
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2007
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/14/2010
Device Model Number1DLMC200
Device Catalogue Number1DLMC200
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/01/2020
Supplement Date Received by Manufacturer03/15/2021
03/15/2021
Initial Report FDA Received Date08/26/2020
Supplement Report FDA Received Date04/01/2021
03/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/15/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR
Patient SexUnknown